Influence of albumin supplementation on tacrolimus and cyclosporine therapy early after liver transplantation.
Trull A., Hughes V., Cooper D., Wilkins M., Gimson A., Friend P., Johnston A., Sharples L., Park G.
Liver transplant recipients administered gelatin (GEL) rather than human albumin solution (HAS) can become profoundly hypoalbuminemic in the early postoperative period and often have hepatic dysfunction at this time. The combined effect of these two abnormalities could be an increase in the unbound (active) concentration of low-extraction highly albumin-bound drugs, such as tacrolimus (TAC). This may increase the efficacy and/or toxicity of such drugs. We prospectively compared the clinical outcome of 69 de novo liver transplant recipients randomized primarily to TAC or cyclosporine (CYA) and secondarily to HAS or GEL therapy during the first 14 days after liver transplantation. Antipyrine clearance on the 7th postoperative day was used as a measure of liver metabolic function. Serum albumin levels were significantly lower in both GEL arms than HAS arms during the first 14 days (P <.001). Although antipyrine clearance was similar in all four trial arms, it was intermediate between that found in historic healthy controls and patients with cirrhosis (P <.0001). Serum creatinine concentrations were significantly greater in the TAC plus GEL arm than the other three arms (P <.001). The linearized treated acute rejection rate was significantly greater in the TAC plus HAS arm than the other three arms (relative risk, 2.02; 95% confidence interval, 1.07 to 3.78; P =.03). These data indicate that excess nephrotoxicity can occur with TAC in liver transplant recipients with impaired hepatic metabolism who are administered GEL. In addition, supplementary albumin may reduce the efficacy of TAC in liver transplant recipients at a time when the risk for rejection is greatest.